Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 19, NWS Des Moines, IA

May 23, 2018Emmet County, Iowa

NWS Des Moines, IA issued this river flood warning at May 23, 2018, 10:00 AM CDT for Emmet County, Iowa. It took effect at May 23, 2018, 5:48 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 10:00 AM CDT (15:00 UTC)
In effect from
May 23, 2018, 5:48 PM CDT
Expired
May 23, 2018, 8:57 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Des Moines River at Estherville (ESVI4). The gauge peaked at 8.79 ft at May 24, 2018, 8:00 PM CDT.

actionminormoderate51005/2305/2405/25
Action stage
6 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
14.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05476500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

637 
WGUS43 KDMX 231500
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1000 AM CDT Wed May 23 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...West 
Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC063-241500-
/O.NEW.KDMX.FL.W.0019.180523T2248Z-180529T0900Z/
/ESVI4.1.ER.180523T2248Z.180525T1800Z.180528T0900Z.NO/
1000 AM CDT Wed May 23 2018

...Flood Warning in effect until early Monday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* Until early Monday morning.
* At  9:00 AM Wednesday the stage was 7.3 feet, or 0.7 feet below 
  Flood Stage.
* Flood Stage is 8.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to 9.7
  feet, or 1.7 feet above Flood Stage, Friday afternoon. Then begin 
  falling and go below Flood Stage early Monday morning.
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods. 
  North Riverside Park North of Iowa 9 floods. Backwater from the 
  river causes School Creek to affect the low areas of Valley Drive.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
2 follow-up statements
496 
WGUS83 KDMX 232024
FLSDMX

Flood Statement
National Weather Service Des Moines IA
324 PM CDT Wed May 23 2018

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC063-242024-
/O.EXT.KDMX.FL.W.0019.180524T0656Z-180529T0900Z/
/ESVI4.1.ER.180524T0656Z.180526T0600Z.180528T0900Z.NO/
324 PM CDT Wed May 23 2018

...Flood Warning now in effect until early Monday morning...

The Flood Warning continues for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* Until early Monday morning.
* At  3:00 PM Wednesday the stage was 7.4 feet, or 0.6 feet below 
  Flood Stage.
* Flood Stage is 8.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue 
  rising to 9.7 feet, or 1.7 feet above Flood Stage, early Saturday 
  morning. Then begin falling and go below Flood Stage early Monday 
  morning.
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods. 
  North Riverside Park North of Iowa 9 floods. Backwater from the 
  river causes School Creek to affect the low areas of Valley Drive.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$
809 
WGUS83 KDMX 240157
FLSDMX

Flood Statement
National Weather Service Des Moines IA
857 PM CDT Wed May 23 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...West Fork Des Moines River...

  Affecting the following counties in Iowa...Emmet
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC063-240227-
/O.CAN.KDMX.FL.W.0019.000000T0000Z-180529T0900Z/
/ESVI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 PM CDT Wed May 23 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The West Fork Des Moines River at Estherville, or From the 
  Iowa-Minnesota border...to near Wallingford.
* At  8:00 PM Wednesday the stage was 7.6 feet, or 0.4 feet below 
  Flood Stage.
* Forecast...crest below Flood Stage with a stage of 7.8 feet, or 0.2
  feet below Flood Stage, early Friday morning. 
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods. 
  North Riverside Park North of Iowa 9 floods. Backwater from the 
  river causes School Creek to affect the low areas of Valley Drive.

&&

LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
      4326 9483                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 23, 6:30 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 23, 6:30 AM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 AM CDT Wed May 23 2018

.SHORT TERM.../Today through Tonight/
Issued at 322 AM CDT Wed May 23 2018

Early morning storms across northern Iowa will gradually clear out
to the northeast by midday, with an early risk for some small hail
and locally heavy rainfall. Once those storms clear out the forecast
is dry through tonight. A deep-layer thermal ridge will begin to
build across the region, making this the first of many unseasonably
warm days. It will truly begin to feel like summer as temperatures
climb into the mid 80s with dewpoints in the mid 60s this afternoon.
This will be the first time we have felt heat like this since last
year, so if engaging in outdoor activities please be sure to stay
hydrated and take breaks. Temperatures will not fall far tonight
either, with modest southerly flow keeping lows in the mid to upper
60s.

.LONG TERM.../Thursday through Tuesday/
Issued at 322 AM CDT Wed May 23 2018

The state will be well entrenched within the warm sector on Thursday
with very warm temperatures as upper ridging slides east of the
state.  A shortwave will be riding along the northern edge of this
ridge on Thursday into Friday.  This will push a boundary toward the
state on Thursday night into Friday although the front will be
weakening as the upper system outruns the boundary.  Convection is
forecast to fire across the Plains later Thursday and gradually work
toward the forecast area on Thursday night as the low level inflow
veers toward the state.  The storms will likely be outflow dominated
given the relatively weak shear and anticipate a weakening trend as
they enter the forecast area overnight into Friday morning.
Redevelopment is expected on Friday afternoon across central Iowa
near the weakening boundary and once again the weak shear will limit
overall organization.  Most of the convection should become cold
pool dominate with maturation limiting severe potential.  However,
the decent CAPE values would lend to a brief window of large hail or
even a downburst wind gust.

With the passage of the upper shortwave, ridging will build back
into the the central United States through the weekend into early
next week.  This points to very warm or even hot conditions through
the weekend into next week.  GFS seems to have convective issues
with all kinds of convection on a daily basis throughout the Midwest
through Day 7.  Given the proximity of the upper ridge a relative
lack of forcing, feel it is well overdone and has contributed to
POPs being to aggressive during this time.  Have tried to limit the
influence of this in the forecast as much as possible/reasonable and
lean much more toward the drier Euro solution.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 630 AM CDT Wed May 23 2018

Scattered storms across northern Iowa will affect MCW, and
possible FOD/ALO, in the next few hours before clearing out. Even
in thunderstorms ceilings are generally VFR, but brief visibility
reductions may occur. Otherwise, VFR conditions are expected
through the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Cogil
AVIATION...Lee
Hazardous weather outlook, May 23, 4:41 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
441 AM CDT Wed May 23 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
441 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected mainly across the northern
half of Iowa this morning. Main concern would be from heavy
rainfall and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances remain in the forecast for Thursday Night
in the northwest, and again on Friday area wide during the
afternoon and evening hours. Much of the holiday weekend will be
dry, but there will be sporadic, brief thunderstorm chances then
as well. A few storms may be strong, but the primary threat would
be locally heavy rain with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Spotters will generally not be needed through the weekend, but a
few brief activations cannot be ruled out.

In the hours before

Special weather statement, May 23, 4:29 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 AM CDT Wed May 23 2018

IAZ004-005-016-025-026-036-037-231130-
Emmet-Kossuth-Hancock-Wright-Franklin-Hamilton-Hardin-
Including the cities of Estherville, Algona, Garner, Britt,
Kanawha, Eagle Grove, Clarion, Belmond, Hampton, Webster City,
Iowa Falls, Eldora, and Ackley
429 AM CDT Wed May 23 2018

...Slow Moving Storms Producing Locally Heavy Rainfall...

A broken line of slowly moving thunderstorms is affecting parts of
northern Iowa early this morning. Some of the storms are producing
localized rainfall amounts in excess of two inches in just an hour
or two. This will lead to minor flooding of streets and low lying
areas. The storms should weaken and move out of the area later
this morning.

Lee
Special weather statement, May 23, 6:27 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
627 AM CDT Wed May 23 2018

IAZ004-005-015-016-024>026-035>037-231330-
Emmet-Kossuth-Palo Alto-Hancock-Humboldt-Wright-Franklin-Webster-
Hamilton-Hardin-
Including the cities of Estherville, Algona, Emmetsburg, Garner,
Britt, Kanawha, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Fort Dodge, Webster City, Iowa Falls, Eldora, and Ackley
627 AM CDT Wed May 23 2018

...Thunderstorms Producing Locally Heavy Rainfall...

Scattered thunderstorms continue to affect parts of north central
Iowa this morning, producing frequent lightning and locally heavy
rainfall in excess of two inches in some areas. If driving please
be alert for blinding downpours and ponding of water when
encountering these storms.

Lee
Local storm report, May 23, 7:36 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 AM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WNW GRUVER            43.40N 94.75W
05/23/2018  E3.00 INCH       EMMET              IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

AK

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.